LEMS Symptoms Return for Woman, 73, After Taking Keytruda for Cancer

Researchers: First case of LEMS recurrence as pembrolizumab side effect

Margarida Maia, PhD avatar

by Margarida Maia, PhD |

Share this article:

Share article via email
LEMS symptoms return after Keytruda | Lambert-Eaton News | illustration of damaged lungs

An elderly woman treated with three courses of pembrolizumab — known by its brand name Keytruda — for a type of lung cancer, called non-small cell lung cancer, had her symptoms of Lambert-Eaton myasthenic syndrome (LEMS) return after more than 20 years, according to a report from Japan.

The woman, 73, had recovered fully from a past episode of LEMS linked to small cell lung cancer, another type of lung cancer, which had occurred more than two decades earlier.

Her symptoms now returned in what researchers noted was “the first case of recurrence of LEMS” as an immune-related side effect of pembrolizumab, years after complete remission of small cell lung cancer associated with LEMS.

After intravenous immunoglobulin (IVIG) therapy, her symptoms eased, “suggesting that IVIG may be effective in the treatment of LEMS,” the researchers wrote.

The report, “Lambert-Eaton Myasthenic Syndrome Recurrence Induced by Pembrolizumab in a Patient with Non-small-cell Lung Cancer,” was published in the journal Internal Medicine.

Recommended Reading
Tecentriq | Lambert Eaton News | illustration of doctor and patient talking

Cholinesterase Inhibitors Alone Can Ease LEMS Symptoms, Per Report

LEMS occurs when the immune system mounts an attack against a type of calcium channels that sit at the neuromuscular junction — the region where nerve cells and muscle cells communicate. Normally, these calcium channels allow calcium to enter nerve cells and help in the release of acetylcholine, a chemical messenger that instructs muscle cells to contract.

When these channels don’t work properly, calcium no longer enters nerve cells, and the amount of acetylcholine they release decreases. This means their messages do not properly reach muscle cells, resulting in muscle weakness.

LEMS linked to lung cancer

In more than half of cases, LEMS occurs in middle-aged or older patients with lung cancer. This likely happens because the immune system makes antibodies against calcium channels present on cancer cells, which then also block those sitting at neuromuscular junctions, leading to the onset of LEMS.

Immune checkpoint proteins act as brakes that prevent the body’s immune system from mounting strong attacks against itself. While helping keep the immune system from attacking healthy cells, these immune checkpoint molecules also may stop it from effectively fighting against cancer cells.

Some medications, called immune checkpoint inhibitors, work by releasing these brakes. By doing this, they allow immune cells to target and destroy cancer cells more effectively.

This is how pembrolizumab, a checkpoint inhibitor sold under the brand name Keytruda, works. It binds to an immune checkpoint protein called PD-1, which cancer cells use to evade the body’s immune system. This means that by blocking PD-1, pembrolizumab opens the door for the immune system to destroy cancer cells.

As with many other immune checkpoint inhibitors, pembrolizumab can cause immune-related side effects. One potential side effect is LEMS, but this is rare.

“There have only been five reports” of such cases, the researchers wrote.

Now, researchers in Japan described the case of an older woman who saw her LEMS symptoms return after 22 years. The woman had first been diagnosed with LEMS linked to limited-stage small cell lung cancer years before. Limited stage means that the cancer was only present in one lung. She had entered complete remission after receiving chemotherapy along with radiotherapy.

In February 2021, the woman returned to the hospital coughing up blood-tinged sputum. She had developed non-small cell lung cancer that had spread to the lymph nodes, and was undergoing treatment. Specifically, she had been started on pembrolizumab (200 mg) in combination with chemotherapy (carboplatin and nab-paclitaxel).

After three cycles of combination therapy, the cancer somewhat shrunk and there was a decrease in the levels of certain cancer biomarkers in the blood. However, the woman developed thyroid dysfunction, which occurs when the thyroid glands make either too much or too little of certain hormones. She also developed uveitis, or inflammation of the middle layer of the eye.

These side effects led doctors to stop pembrolizumab.

But after one additional cycle of chemotherapy, the woman experienced muscle weakness, drooping of the left eyelid (ptosis), and difficulty speaking. She had lost full control of the movements of her trunk, left arm, and forearm, and her Achilles tendons responded poorly to a reflex test.

A blood test revealed high levels of anti-voltage-gated calcium channel antibodies. An electromyogram, which measures a muscle’s response (electrical activity) to messages sent by nerve cells, revealed an increase in the muscle’s response upon repetitive stimulation at high frequencies.

Based on these findings, the doctors diagnosed the woman’s LEMS symptoms as immune-related side effects of pembrolizumab.

After five days of high-dose IVIG, her symptoms eased, and she was discharged. 

The researchers noted that there are no guidelines for treating LEMS as an immune-related side effect of an immune checkpoint inhibitor.

“IVIG was highly effective,” they wrote. “However, if a patient’s response to IVIG is poor, other drugs should be considered, such as corticosteroids.”

The woman continued receiving chemotherapy without Keytruda, but died eight months later due to cancer worsening.